Rosemarie Sherry said she will never forget the morning, in 2015, when her son nearly died of a heroin overdose.
“It haunts me to this day” Sherry said. “Every second I relive that morning.”
After a shoulder surgery in 2011, her son grew addicted to painkillers and began using heroin, she said. Years and several rehab stays later, Sherry’s son was still using the drug in her home.
That morning “I heard the bathroom door click shut and the hair stood up in the back of my neck,” she said. “I ran upstairs and knew something was up. On the other side of the door, that I kicked open, my son was on the floor dying.”
Sherry saved her son’s life by administering a nasal emergency medication called Narcan, also known as naloxone, which blocks the effects of opioids and halts an overdose.
Sherry spoke last Wednesday at the Manhasset Public Library, where Nassau County drug prevention officials held a training on the administration of Narcan for approximately 50 attendees.
“The majority of heroin overdoses are witnessed, thus there is an opportunity for an intervention,” said David Hymowitz, an educator with the county’s Office of Mental Health, Chemical Dependency and Developmental Disabilities Services.
The county has trained about 8,000 people in the administration of Narcan since it began the program, said Eden Laikin, the liaison to drug abuse prevention efforts for Nassau County Executive Edward Mangano.
She said the county knows of 50 everyday people in Nassau who, like Sherry, have saved friends or family found overdosing.
“Heroin and opioid addiction is an epidemic in Nassau and throughout the country,” said Richard Nicolello, a Nassau County legislator who represents parts of Manhasset, Roslyn, East Williston, Williston Park and New Hyde Park. “It’s a scourge.”
Nicolello said Nassau County police administered Narcan 554 times in 2016, and have administered it 99 times so far this year.
Narcan is an opiate based substance that pushes heroin or prescription opioids off of receptor sites in the brain, Hymowitz said. It stops an overdose for 30 to 90 minutes, after which period a drug user’s high can return, he added.
Attendees were taught to identify the symptoms of an opiate overdose, which include shallow breathing, gurgling, clammy skin and blue lips and nails.
Hymowitz suggested yelling at a drug user, or pinching him under the arm, if he is thought to be overdosing.
If the user remains unresponsive, an individual should call the police prior to administering Narcan, so police can assist with recovery and ensure the user receives medical treatment afterward, Hymowitz said.
Attendees were given a supply kit that included gloves, two vials of Narcan, a syringe-like tube, a nozzle for inserting the spray into the nose of the user and instructions on how to administer the drug.
Hymowitz trained attendees on how to assemble the instruments and spray the Narcan into the nose of the victim.
“Squeeze the whole thing in,” he said.
If the victim wakes up, the person administering the drug should not attempt to hold him down or keep him from leaving the scene, Hymowitz said.
“If you try to hold them down, you will get hurt,” he said. “You are not obligated to get hurt in any shape or form.”
If one called the cops, they should arrive soon, he added.
He urged family and friends to support police efforts to take the user to the hospital for further medical examination and treatment.
The training as well as a registration form gave the attendees certification to administer Narcan, which they took home in the kits distributed earlier in the evening.
At the conclusion of his presentation, Hymowitz offered a final piece of advice about the kit attendees held in their hands.
“My prayer for you is you never have to use it,” he said.